Fitness!!! (And Lupus)

Fitness!!! (And Lupus)

So, I have Lupus and as a result was put on steroids. I quickly gained three stone (eugh) but am now so so nearly off them I think I can start properly trying to shift this non-so-lovely extra weight I seem to have picked up. You can see the before and after pictures below. So, can a girl with Lupus get fit, go for runs, do circuits?!

How can I get fit with lupus? :)

5 Replies

oldestnewest
  • Hi

    if you come up with the answer I would love to know as I'm in the same boat. Only thing I'm still on the steroids and hypertensive but hate all this extra weight that I have gained.

    Sometimes it's like looking at a whole new person in the mirror

    ajanjua xx

  • You can, but through gentler and more targeted exercise, such as yoga, or Pilates, or swimming. I go to the gym twice a week but sometimes I have the energy to do weights, for example, other times I can barely do core exercise. But I persevere, we must do what we can, when we can.

    As for the weight, exercise alone won't be enough, you need some kind of diet too - I reduce portion size and carbs for at least 6 months when I'm on long term steroids and want to lose that weight.

    You look lovely both before and after, though, so don't panic - small steps might take longer but they're far more effective than crash diets and over-exercise.

  • Hi there

    Lupus UK give some good info here;

    lupusuk.org.uk/living-with-...

    St Thomas lupus trust do a good article here;

    lupus.org.uk/what-is-lupus/...

    Once I was well enough I started with swimming and Pilates. Then I added cycling. Then running. Then Crossfit. Now I do all sorts with no problems. I manage high impact exercise without problems. My muscles aren't as strong and my body doesn't perform as well as it used to, but I still enjoy what I do, and crucially I'm fit and active.

    My rheumatologist knows what I do and is happy for me to continue. She knows I'll rest on days I need to.

    My advice is to take it very slow and gradual. Listen to your body. Do what you enjoy. If necessary, seek advice from professional trainers to work with you.

  • Hi, like others said, you've got to to take it slow and realise that it's going to take time to get back to where you were before. I gained over three stone in just a few months too on prednisolone and other meds. Crippling joint pains and breaking my leg meant I wasted away too, and I'm left with stretch marks I look half-zebra. I used to play a lot of sports, but having to stay out of the sun makes it difficult now. I was told prednisolone is a banned substance, so I can't compete any more in local and national competitions anyway. I had horrific skin rashes too , so swimming was totally out of the question as I scared kids and adults. The one thing I was good at was crowd dispersion, but that isn't a sport. A real game-changer too was losing sight in one eye.

    I've just had to accept that I can't push myself to the same limits as before, so everything is scaled back - less weights, fewer repetitions, fewer sessions, less time on the bike, rowing machine and other non-impact stuff to reduce joint pain. You've got to bear in mind that the fatigue and it takes longer to recover and you won't - at first - be able to push yourself to the limits as before. It's good sometimes to have little targets though, as that's what has kept me going the last few years. But regardless of all that, no matter what physical things lupus takes away from you, you're still the same beautiful person inside.

  • Hi I'm going through the same ordeal iv put on weight due too steroids and Iv been struggling for 7 months too lose weight need help and advice How I can lose weight.

You may also like...